Texas, 2003

Hail and Damaging Winds in Texas, June 11 to 12, 2003

June 11 to 12, 2003 · NWS OUN · 15 events in 4 counties and zones

12 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 11, 2:32 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 11, 2:32 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
332 PM CDT WED JUN 11 2003

WATCHING SEVERAL AREAS FOR POSSIBLY CONVECTIVE INITIATION WITHIN THE
NEXT SEVERAL HOURS. THE FIRST AREA IS ACROSS NE NEW MEXICO/SE
COLORADO/OKLAHOMA PANHANDLE WHERE TSRA ARE JUST BEGINNING DEVELOP
WITHIN THE STRETCHING DEFORMATION ZONE ASSOCIATED WITH UPPER LOW
OVER NORTHERN NEW MEXICO. AS LIFT CONTINUES TO OVERSPREAD THIS AREA
EXPECT TSRA TO CONTINUE TO INCREASE AND POSSIBLY MOVE INTO NORTHWEST
PARTS OF THE AREA THIS EVENING.

FARTHER SOUTH...A DRYLINE HAS ALSO DEVELOPED AND MOVED INTO CENTRAL
AND SOUTHERN PORTIONS OF THE TEXAS PANHANDLE WITH HI BASED CUMULUS
BEGINNING TO FORM. LEADING EDGE OF UPPER JET CURRENTLY MOVING INTO
WEST CENTRAL TEXAS WILL CONTINUE TO SUPPORT CONVERGENCE ALONG THE
DRYLINE WITH INITIATION EXPECTED WITHIN THE NEXT FEW HOURS. 0-6 KM
SHEAR WILL BE MOST FAVORABLE FOR ORGANIZED SEVERE WX OVER OUR
WESTERN NORTH TEXAS COUNTIES.

OTHER LESS NOTABLE BOUNDARIES INCLUDE WEAK CONFLUENCE ZONE OVER
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...AND REMNANT OUTFLOW
BOUNDARY EXTENDING FROM SE OKLAHOMA...NORTHWESTWARD TO OKLAHOMA
CITY. THESE AREAS REMAIN SUFFICIENTLY CAPPED.

DUE TO RECENT PERIODS OF HEAVY RAIN...1HR/3HR FFG HAS LOWERED TO
NEAR 2 INCHES OVER PARTS OF THE AREA. WITH THE HIGHEST PROBABILITIES
OR RAIN TONIGHT EXPECTED OVER THE SOUTHERN TIER ASSOCIATED WITH THE
DRYLINE...WILL MENTION HEAVY RAIN BUT HOLD OFF ON A FLASH FLOOD
WATCH AT THIS TIME. IF NEAR FUTURE TRENDS SUGGEST A WATCH IS
NEEDED...ONE CAN BE ISSUED QUICKLY.

CONVECTION IS ALSO EXPECTED TO DEVELOP TONIGHT NORTH OF EVOLVING
SURFACE LOW OVER COLORADO. ANY DEVELOPMENT WITHIN THIS AREA MAY MOVE
SOUTHEASTWARD AND IMPACT NORTHERN OKLAHOMA LATE TONIGHT AND THURSDAY.

A POTENTIALLY UNSTABLE AIRMASS WILL REMAIN OVER THE FORECAST AREA
FOR THE FORESEEABLE FUTURE WITH SEVERAL BOUNDARIES ON THE
MESOSCALE/SYNOPTIC SCALE ACTING AS TRIGGERS. TOO DIFFICULT TO
IDENTIFY WITH MUCH PRECISION WHERE HIGHEST POPS WILL BE THROUGH THE
WEEKEND...BUT GENERALLY SPEAKING BELIEVE THE HIGHEST CHANCES WILL BE
ACROSS THE NORTHERN HALF WHERE UPSLOPE FLOW OVER COLORADO AND THE
NORTHERN TEXAS PANHANDLE IS EXPECTED TO PERSIST. THIS WILL PROLONG
THE CONCERN FOR HEAVY RAIN...SO THIS WILL NEED TO BE CLOSELY
MONITORED FOR THE NEXT FEW DAYS.

TREND IS EXPECTED TO CONTINUE THROUGH DAYS 4-7.

OKC   71   89   71   88  / 40   30   40   40
HBR   70   91   70   90  / 50   20   30   30
SPS   72   92   72   91  / 60   20   30   30
GAG   67   91   67   88  / 50   20   40   40
PNC   71   88   71   85  / 30   30   40   40
DUA   73   89   73   89  / 50   30   40   30

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Jun 11, 3:10 PM CST, 1 hour 17 minutes before
OKZ004>048-050>052-TXZ083>090-121200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
SOUTHWESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF THE FORECAST
AREA.

LOCATIONS...
THE MODERATE RISK AREA IS LOCATED SOUTH AND WEST OF A LINE FROM
HOLLIS...TO ALTUS...TO WALTERS...TO HENRIETTA. THE SLIGHT RISK AREA
INCLUDES THE REST OF THE FORECAST AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH OVERNIGHT.

IMPACTS...
THE PRIMARY THREAT WILL BE EXTREMELY LARGE HAIL... POSSIBLY BASEBALL
SIZED OR LARGER... AND DAMAGING WINDS IN EXCES OF 70 MPH WITH THE
STRONGEST SUPERCELLS THIS EVENING. THE PRIMARY THREAT OVERNIGHT
WILL BE DAMAGING WINDS... WITH THE LARGE HAIL THREAT DECREASING WITH
TIME. SUPERCELLS THIS EVENING WILL BE CAPABLE OF PRODUCING MINOR
STRUCTURAL DAMAGE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
ENTIRE FORECAST AREA SHOULD LISTEN FOR UPDATED FORECAST INFORMATION
THROUGHOUT THE DAY...AND PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
A SURFACE LOW HAS DEVELOPED TO THE NORTHWEST OF CHILDRESS THIS
AFTERNOON...WITH A WEAK SURFACE BOUNDARY...GENERATED BY
THUNDERSTORMS LAST NIGHT AND THIS MORNING...EXTENDING FROM THIS LOW
ALONG THE RED RIVER. A DRYLINE WAS LOCATED FROM EAST OF
AMARILLO...TO JUST WEST OF CHILDRESS...TO EAST OF MIDLAND. THE
DRYLINE IS EXPECTED TO CONTINUE TO SHARPEN THIS AFTERNOON. WARM
MOIST AND VERY UNSTABLE AIR IS IN PLACE EAST OF THE DRYLINE.

THE CAP WHICH DEVELOPED OVER THE AREA DUE TO THE SUBSIDENCE BEHIND
THE UPPER LEVEL SYSTEM THAT MOVED THROUGH LAST NIGHT CONTINUES TO
WEAKEN. THE SURFACE BOUNDARY AND THE DRY LINE WILL BE POTENTIAL
FOCUSING MECHANISMS FOR THUNDERSTORMS LATE THIS AFTERNOON. IN
PARTICULAR...THE AREA WHERE THESE TWO BOUNDARIES INTERSECT WILL BE A
FAVORED LOCATION FOR DEVELOPMENT.

SURFACE TEMPERATURES CLIMBED INTO THE MID 80S TO MID 90S ACROSS
THE AREA...WITH DEWPOINTS RANGING FROM THE MID 60S TO MID 70S. THIS
VERY UNSTABLE AIRMASS HAS ALLOWED CAPE VALUES OF 3500 TO 6000 TO
DEVELOP ACROSS MUCH OF THE AREA. WINDS ALOFT ARE NOT EXPECTED TO BE
PARTICULARLY STRONG...BUT GIVEN THE VERY UNSTABLE CONDITIONS...
VERTICAL WIND SHEAR WILL BE SUFFICIENT TO ALLOW STORMS TO QUICKLY
BECOME SEVERE. THE COMBINATION OF EXTREME INSTABILITY AND MODEST
VERTICAL WIND SHEAR WILL BE FAVORABLE FOR HIGH PRECIPITATION
SUPERCELLS CAPABLE OF EXTREMELY LARGE HAIL... DAMAGING WINDS AND
TORRENTIAL RAINFALL.  THE PROBABILITY OF TORNADOES WILL BE VERY LOW.

STORMS THAT FORM LATE THIS AFTERNOON OR EARLY THIS EVENING WILL
LIKELY ORGANIZE INTO ANOTHER LINE OR LARGE CLUSTER BY LATE EVENING
AND TRACK ACROSS MUCH OF THE AREA. LARGE HAIL...STRONG WINDS AND
HEAVY RAIN WILL BE THE MAIN CONCERNS AFTER DARK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT WILL LIKELY
PRODUCE HEAVY RAIN WHICH COULD PRODUCE LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY THROUGH
FRIDAY NIGHT OVER THE ENTIRE FORECAST AREA. THUNDERSTORM CHANCES
WILL CONTINUE AREAWIDE EACH DAY THROUGH EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

MAXWELL

In the hours before

Local storm report, Jun 11, 2:40 PM CST, 1 hour 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT WED JUN 11 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    3 SW DEAN                 TX   1.00 INCH HAIL
06/11/03   ARCHER                         REPORTED BY PUBLIC
Local storm report, Jun 11, 2:50 PM CST, 1 hour 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED JUN 11 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    ROOSEVELT                 OK   .88 INCH HAIL
06/10/03   KIOWA                          REPORTED BY PUBLIC.

0710 PM    2 NW NILES                OK   1.00 INCH HAIL
06/10/03   CANADIAN                       REPORTED BY PUBLIC.

0745 PM    3 E MIDDLEBERG            OK   1.00 INCH HAIL
06/10/03   GRADY                          REPORTED BY BLANCHARD
                                          COOPERATIVE OBSERVER.

0824 PM    NORMAN                    OK   1.00 INCH HAIL
06/10/03   CLEVELAND                      REPORTED BY PUBLIC.

0830 PM    8 N MABELLE               TX   .75 INCH HAIL
06/10/03   BAYLOR                         REPORTED BY PUBLIC.

0845 PM    3 S BRADLEY               OK   WIND DAMAGE
06/10/03   GRADY                          PUBLIC REPORTED
                                          3 INCH TREE LIMBS
                                          DOWNED.

0900 PM    5 S RANDLETT              OK   .88 INCH HAIL
06/10/03   COTTON                         REPORTED BY PUBLIC.

0900 PM    LEXINGTON                 OK   .75 INCH HAIL
06/10/03   CLEVELAND                      REPORTED BY LEXINGTON PD.

0900 PM    3 S GOLDSBY               OK   .75 INCH HAIL
06/10/03   MCCLAIN                        REPORTED BY PUBLIC

0935 PM    JOLLY                     TX   WIND DAMAGE
06/10/03   CLAY                           COUNTY EM REPORTED 4 FOOT
                                          DIAMETER TREE BLOWN DOWN.

0940 PM    WAURIKA                   OK   WIND DAMAGE
06/10/03   JEFFERSON                      COUNTY EM REPORTED
                                          3 INCH TREE LIMBS
                                          DOWNED.

1100 PM    5 N DAVIS                 OK   60 MPH WIND GUST
06/10/03   MURRAY                         ESTIMATED BY PUBLIC.

1115 PM    THACKERVILLE              OK   .75 INCH HAIL
06/10/03   LOVE                           REPORTED BY PUBLIC.

1215 AM    ATOKA                     OK   WIND DAMAGE
06/11/03   ATOKA                          COUNTY SHERIFF REPORTED
                                          2 INCH TREE LIMBS
                                          DOWNED.

TY/KT/MBB
Local storm report, Jun 11, 3:17 PM CST, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT WED JUN 11 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    10 W ADA                  OK   WIND DAMAGE
06/10/03   PONTOTOC                       ELECTRIC COMPANY REPORTED
                                          POWER POLE BLOWN DOWN.

1040 PM    7 E HOLDENVILLE           OK   WIND DAMAGE
06/10/03   HUGHES                         ELECTRIC COMPANY REPORTED
                                          POWER LINES DOWNED.

1050 PM    6 S DICKSON               OK   .75 INCH HAIL
06/10/03   CARTER                         REPORTED BY PUBLIC.

TY
Special weather statement, Jun 11, 3:47 PM CST, 40 minutes before
TXZ087-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT WED JUN 11 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 25 MILES SOUTHWEST OF BENJAMIN AT
447 PM CDT...MOVING EAST NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

JAMES
Special weather statement, Jun 11, 4:17 PM CST, 10 minutes before
OKZ034-035-112230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT WED JUN 11 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND KIOWA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF GRANITE AT 517 PM
CDT...MOVING EAST NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GREER AND KIOWA COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Altus AFB radar (KFDR), 48 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
June 11, 4:27 PM CST
Where
Knox County, Knox City
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.983, -99.217

Hail, Knox

When
June 11, 4:35 PM CST
Where
Knox County, 5 mi SW of Benjamin
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.900, -99.267

Hail, Knox

When
June 11, 4:45 PM CST
Where
Knox County, Knox City
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -99.800

Hail, Knox

When
June 11, 4:48 PM CST
Where
Knox County, Munday
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.983, -99.283

Hail, Knox

When
June 11, 5:10 PM CST
Where
Knox County, Munday
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.500, -99.017

Hail, Wilbarger

When
June 11, 5:50 PM CST
Where
Wilbarger County, 11 mi WSW of Grayback
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.500, -99.017

Thunderstorm Wind, Wilbarger

When
June 11, 5:50 PM CST
Where
Wilbarger County, 11 mi WSW of Grayback
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.083, -99.017

Thunderstorm Wind, Wilbarger

When
June 11, 5:58 PM CST
Where
Wilbarger County, 3 mi W of Grayback
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
33.633, -98.633

Hail, Wilbarger

When
June 11, 6:01 PM CST
Where
Wilbarger County, 8 mi SW of Grayback
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.417, -99.800

Hail, Knox

When
June 11, 6:05 PM CST
Where
Knox County, Benjamin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.533, -99.867

Hail, Wilbarger

When
June 11, 6:10 PM CST
Where
Wilbarger County, 12 mi S of Vernon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.417, -99.800

Hail, Baylor

When
June 11, 6:35 PM CST
Where
Baylor County, Westover
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.450, -99.617

Thunderstorm Wind, Baylor

When
June 11, 6:35 PM CST
Where
Baylor County, Westover
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.450, -99.617

Hail, Wilbarger

When
June 11, 6:45 PM CST
Where
Wilbarger County, 1 mi E of Harrold
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.917, -99.350

Hail, Archer

When
June 12, 1:45 AM CST to 1:48 AM CST
Where
Archer County, 2 mi N of Archer City
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.917, -99.350

Hail was observed on Highway 79.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363209, 5363210, 5363211, 5363212, 5363213, 5363214, 5363215, 5363455, 5363456, 5363457, 5363458, 5363459, 5363460, 5363520, 5363521.